Three lots of Leucovorin, the pharmaceutical commonly used to prevent noxious side effects of chemotherapy medications, were recently recalled because of concerns that the drug contained dangerous amounts of particulate matter. The recall specifically applies to shipments that were distributed from January to June of 2011, with expiration of dates spanning until 2013. The immense size of this national recall comes over a year after these Leucovorin were shipped, thus creating dangerous health effects to takers of the medication and massive liability for the manufacturers. If you or a family member has taken Leucovorin during these times, you should contact an attorney immediately. OurIllinois drug recall lawyers are extremely experienced in working alongside victims suffering from defective drugs, consistently obtaining large compensatory settlements for our clients.
Cancer is among the most dangerous and prevalent diseases the world is currently facing. To combat the many types of cancer, individuals suffering from it often undergo chemotherapy. Annually, approximately 650 thousand patients receive chemotherapy treatment. Chemotherapy typically acts by killing cells which divide most rapidly; the chemotherapy attacks both healthy and cancerous cells. As a result, chemotherapy does harm the body. To counteract the negative effects it has on the body, individuals are regularly prescribed Leucovorin.
Leucovorin is a diminished folic acid that is prescribed in conjunction with chemotherapy to enhance the effectiveness of the chemotherapy, while reducing the negative side effects chemotherapy has. Leucovorin can be taken in a variety of ways, the most common being by either ingesting tablets orally or receiving injections through a vein or muscle tissue. Dosages of Leucovorin depend primarily on the amount of chemotherapy a patient is receiving; however, dosages also depend on a variety of other factors such as the type of cancer, other medications being taken, and the patient’s age.
For a free legal consultation, call (800) 794-0444
Following the recommendation of the Food and Drug Administration (FDA) that the Leucovorin be recalled, the manufacturer immediately recalled thousands of its pills. The FDA initially recommended the recall because of excessive amounts of crystallized particulate matter which was plainly visible in the many of the vials. Particulate matter, which is also known as particle pollution, is the accumulation of particles like dirt, smoke, soot, or dust. These particles latch onto other matter; in this case, they clung to the Leucovorin.
Ingestion of particulate matter can have dangerous effects on one’s health. Because of the small size of the particulate matter, if ingested it can enter deep into the lungs and cause irreparable damage. The particulate matter can also get into the bloodstream and cause many types of clots. With such serious health consequences, it was no surprise the Leucovorin recall was instituted.
Because so many tablets containing this noxious particulate matter have already reached hospitals and consumers, the manufacturer’s liability could be immense. Patients undergoing chemotherapy are already experiencing a weakened immune system. As a result, they are especially prone to the damaging effects particulate matter can have. This could very easily result in serious harm to many patients. Therefore, the monetary liability Ben Venue Laboratories, the manufacturer of these specific Leucovorin, will face could be tens of millions of dollars.
Complete a Free Case Evaluation form now
What makes this recall especially unfortunate is that Leucovorin is not only among the most successful drugs, but it is also in short supply. Recalling three lots, or thousands of tablets, will have a devastating effect on cancer patients. In the mean time, Leucovorin’s competitors have flooded the market as Leucovorin frantially works to remedy the manufacturing problem before it loses its prominent position in the marketplace.
In light of the serious recall at hand, if you or a family member has taken Leucovorin within the last two years and you are suffering from any of the side effects mentioned above, you should contact your physician and an attorney as soon as possible.